Alert archive / Maine / High Wind Warnings in 2006

High Wind Warning 4, NWS Caribou, ME

June 8, 2006Hancock County, Washington County, Maine

NWS Caribou, ME issued this high wind warning at Jun 8, 2006, 1:58 AM EDT for Hancock County, Washington County, Maine. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 2006, 1:58 AM EDT (05:58 UTC)
Expired
Jun 8, 2006, 4:27 AM EDT
In force
2 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 2:40 AM EDTNON-TSTM WND DMGSw Swans Island, METREE LIMBS DOWN AND POWER OUTAGES.
Jun 8, 2:50 AM EDTNON-TSTM WND DMGEllsworth, METREE DOWN WIRES. POWER OUTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2006-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2006-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 080558
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
158 AM EDT THU JUN 8 2006

...STRONG WINDS WILL CONTINUE ALONG THE COAST...

.STRONG NORTH WINDS WILL CONTINUE THROUGH THE MORNING HOURS DUE
TO A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE NORTHEAST OF
NOVA SCOTIA AND LOW PRESSURE OFF THE SOUTHERN NEW ENGLAND COAST.

MEZ029-030-080900-
/O.UPG.KCAR.WI.Y.0011.000000T0000Z-060608T0900Z/
/O.NEW.KCAR.HW.W.0004.060608T0600Z-060608T0900Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
158 AM EDT THU JUN 8 2006

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTH WINDS OF 30 TO 40 MPH WILL CONTINUE ALONG THE COAST THROUGH
THE EARLY MORNING HOURS. GUSTS OF UP TO 60 MPH CAN BE EXPECTED.
THE OUTER ISLANDS WILL BE THE MOST VULNERABLE TO THE NORTH WINDS.
THESE STRONG WINDS WILL LEAD TO SOME POWER OUTAGES DOWNED TREES.

STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU
ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS SHOULD USE EXTREME
CAUTION. STAY ALERT FOR THE POSSIBILITY OF FALLING TREE LIMBS AND
DOWNED POWER LINES.

$$

HEWITT
1 follow-up statement
000 
WWUS71 KCAR 080827
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
427 AM EDT THU JUN 8 2006

MEZ029-030-080930-
/O.CAN.KCAR.HW.W.0004.000000T0000Z-060608T0900Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
427 AM EDT THU JUN 8 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE HIGH
WIND WARNING.

WINDS HAVE DECREASED TO SPEEDS OF 20 TO 30 MPH THIS MORNING. SOME
GUSTS TO 40 MPH ARE STILL POSSIBLE THROUGH 8 AM.  

$$

HEWITT

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind warning went out at Jun 8, 12:49 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 12:49 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1249 AM EDT THU JUN 8 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST
WILL LIFT NORTH TODAY AND TONIGHT AND PASS ACROSS THE SOUTHERN
NEW ENGLAND COAST EARLY THURSDAY. ANOTHER AREA OF LOW PRESSURE
WILL APPROACH FROM THE MID ATLANTIC COAST WITH CONTINUED INCLEMENT
WEATHER INTO THE WEEKEND.

&&

.SHORT TERM /REST OF TONIGHT/...
.UPDATE TO INCLUDE WIND ADVISORY FOR COASTAL ZONES. WINDS HAVE
BEGUN TO PICKUP ALONG THE DOWNEAST COAST...WITH SPOTTER REPORTS OF
SUSTAINED WINDS 30 TO 35 MPH WITH GUST TO 47 MPH. NO OTHER CHANGES
AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST
WILL LIFT NORTH TODAY AND TONIGHT AND PASS ACROSS THE SOUTHERN NEW
ENGLAND COAST EARLY THURSDAY. ANOTHER AREA OF LOW PRESSURE WILL
APPROACH FROM THE MID ATLANTIC COAST WITH CONTINUED INCLEMENT
WEATHER INTO THE WEEKEND.

SHORT TERM /REST OF TODAY/...
SAT IMG AND RADAR INDICATING RAIN HAS SPREAD INTO COASTAL REGIONS
THIS MORNING SO WILL UPDATE TO OCCASIONAL RAIN ALONG THE COAST. MODELS
NOT HANDLING THIS AREA OF RAIN SO WILL HAVE TO HEDGE THAT AREA OF
RAIN MAY MOVE INTO INLAND SECTIONS THIS AFTERNOON SO HAVE RAISED
POPS TO LIKELY THERE. SEAS STILL BELOW 2 FT LATE THIS MORNING AND
WITH WINDS NOT INCREASING TO LATER THIS AFTERNOON HAVE DELAYED THE
START OF THE SCA UNTIL THIS EVENING.

PREVIOUS DISCUSSION...

SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST
WILL LIFT NORTH TODAY AND TONIGHT AND PASS ACROSS THE SOUTHERN
NEW ENGLAND COAST EARLY THURSDAY. ANOTHER AREA OF LOW PRESSURE
WILL APPROACH FROM THE MID ATLANTIC COAST WITH CONTINUED INCLEMENT
WEATHER INTO THE WEEKEND.

SHORT TERM /TODAY THROUGH THURSDAY/...
STILL BIG DIFFERENCES BETWEEN THE NAM AND GFS. GFS IS MUCH FURTHER
TO THE WEST WITH THE LOW PRESSURE TRACK THAN THE NAM. STRATEGY FOR
THIS FORECAST PERIOD IS TO GENERATE A MODEL CONSENSUS BETWEEN THE
GFS AND NAM IN EXPECTATION WILL TREND TOWARDS A COMMON SOLUTION.
HAVE CREATED TEMPERATURE...WIND...POP AND DEW POINT GRIDS WITH A
COMBINATION OF THE MAV/MET. THE SKY AND QPF GRIDS HAVE BEEN
INITIALIZED USING A 50/50 BLEND OF THE GFS AND NAM...HOWEVER HAVE
MANUALLY SMOOTHED THE POP GRIDS. THE QPF HAS ALSO BEEN HAND
MODIFIED TO BETTER FIT THE POP GRIDS. HAVE ALSO ADDED PATCHY FOG
EARLY TODAY TO BETTER FIT OBSERVED CCONDITIONS ALSO HAVE ADDED
PATCH FOG TONIGHT INTO THURSDAY.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
WE LIKE THE CONSISTENCY OF THE GFS OVER THE PAST FEW RUNS W/SERIES
OF LOW PRES SYSTEMS AFFECTING THE CWFA INTO THE WEEKEND. LATEST
RUNS OF THE UKMET & ECMWF LINING UP CLOSE TO THE GFS BUT A SHADE
FURTHER E W/THE LOWS. 00Z RUN OF THE GEM APPEARS TO BE IN THE
MIDDLE & NOT AS DEEP W/THE SFC LOWS. WE TOSSED THE NAM OUT AS IT
IS ALREADY BEHIND W/1ST LOW.

THEREFORE...SOME ADJUSTMENTS WERE MADE TO SKY & POPS GRIDS FOR
FRIDAY TO GO MORE PESSIMISTIC & PUSH PERCENTAGES UP FROM EARLIER
FCST. LOOKS LIKE SHOWERS ACROSS THE CWFA INTO FRIDAY AS FIRST LOW
LIFTS ACROSS VT/NH BORDER. POPS WERE SCALED BACK DURING THE DAY ON
FRIDAY TO CHC BY LATE IN THE DAY AS CWFA GETS IN BETWEEN SYSTEMS.
ANOTHER ROUND OF RAIN/SHOWERS HEADED FOR THE REGION BY SAT INTO
SUN W/ANOTHER & YET STRONGER LOW PRES MOVES N FROM THE MID-ATLC
REGION. NO CHANGES WERE MADE FROM SATURDAY INTO TUESDAY AS PREV
GRIDS HAVE CHC POPS IN THERE. IF GFS CONTINUES W/ITS LATEST
TRENDS...THEN THOSE POPS WILL NEED TO BE RAISED HIGHER AS WELL.
DAYCREW CAN ASSESS THIS FURTHER W/LATER MODEL RUNS.

ONLY SLIGHT ADJUSTMENTS WERE MADE TO THE TEMPERATURES INTO FRIDAY
NIGHT TO STAY IN TOLERANCE W/OUR NEIGHBOR TO THE S. PATCHY FOG WAS
ADDED THURSDAY NIGHT RIGHT THROUGH FRIDAY NIGHT GIVEN CLOSE SPREAD
OF TEMPS/DWPTS.

AVIATION...
LOOKS LIKE VFR FOR KCAR & KPQI TODAY. COULD SEE A BRIEF PERIOD OF
ST GETTING IN EARLY THIS MORNING...BUT THAT SHOULD LIFT OUT AS THE
MORNING WEARS ON. KHUL DOWN TO IFR ATTM IN THE CIG DEPT. WE ARE
EXPECTING THE LOW DECK (<1K FT) TO LIFT BY 12Z OR SO W/VFR
CONDITIONS TAKING OVER. DOWN TOWARD KBGR...IFR CONDITIONS THROUGH
THE MORNING W/CIGS RISING TO MVFR (2K FT OR SO) BY 15Z & HOLDING
THROUGH THE AFTERNOON. CONDITIONS WILL DROP BACK TO IFR AFT 00Z AS
-RA MOVES IN.

MARINE...
THE GFS WIND SPEEDS SHOWING BEST PERFORMANCE LAST SEVERAL FORECAST
PERIODS SO HAVE INITIALIZED THE WIND GRIDS WITH THIS MODEL. FOR
SEAS HAVE CREATED GRIDS WITH THE WNA WAVE WATCH III. LONG NORTHEAST
FETCH TONIGHT INTO EARLY THURSDAY SO EXPECTED HIGHEST WAVE HEIGHTS
IN OUR COASTAL WATERS IN THE SOUTHWEST SINCE NORTHEASTERN AREAS
WILL BE SOMEWHAT PROTECTED BY THE SOUTHERN PORTION OF NOVA SCOTIA.
HAVE INCLUDED PATCHY FOG TODAY WITH LIGHTER WINDS BUT FOG IS
EXPECTED TO DISSIPATE TONIGHT INTO THURSDAY AS WINDS INCREASE
RESULTING IN MORE MIXING OF LOWER LEVELS.

LONG TERM: GFS WINDS WERE USED INTO 12Z SAT W/SOME ADJUSTMENTS
ESP AT NIGHT. SPEEDS WILL HOLD 15-20 KTS. COULD SEE SPEEDS COME UP
TO SCA RANGE BY SAT AS THE SECOND LOW LIFTS N. WOULD LIKE TO SEE
ANOTHER RUN OR 2 BEFORE JUMPING ON THINGS. SEAS WERE ADJUSTED UP A
FOOT GIVEN A CONTINUED A SSE FETCH. THIS PUTS SEAS IN THE SCA
CATEGORY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ029-030 UNTIL 5 AM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 PM THURSDAY.

&&

SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...HEWITT
UPDATE...HEWITT
Hazardous weather outlook, Jun 7, 5:52 AM EDT, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EDT WED JUN 7 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-081000-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
552 AM EDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MOVE INTO THE DOWNEAST REGION LATER TODAY AND OVERSPREAD
NORTHERN MAINE TONIGHT. THE RAINFALL MAY BE HEAVY ACROSS EASTERN
MAINE TONIGHT AS LOW PRESSURE LIFTS ACROSS SOUTHERN NEW ENGLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE RAIN IS EXPECTED ON THURSDAY TAPERING OFF TO SHOWERS THURSDAY
NIGHT INTO FRIDAY. ANOTHER ROUND OF RAINFALL IS EXPECTED ON
SATURDAY INTO SUNDAY AS ANOTHER LOW PRESSURE SYSTEM LIFTS ACROSS
THE REGION FROM THE SOUTHERN HALF OF THE UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION AND AMATEUR RADIO OPERATORS MAY BE NEEDED
TONIGHT INTO THURSDAY.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:36 AM EDTWind AdvisoryCARHancock, Washington82 min

Nearby

High Wind Warnings in Maine, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.